When’s the last time you read the product information sheet folded inside the Tylenol® box before downing a couple of the pills to relieve your headache? Be honest. Chances are, the answer is never. Over-the-counter pain medications such as Tylenol are so commonplace we scarcely give them a thought. But we should. Tylenol, Excedrin®, Midol® and other store brands contain acetaminophen, which poses a risk for liver damage.
About 150 people die each year after taking too much acetaminophen, according to data from the Centers for Disease Control and Prevention. Tens of thousands more are sent to hospitals and emergency rooms for treatment from acetaminophen poisoning, studies show. The U.S. Food and Drug Administration (FDA) calls acetaminophen toxicity a “persistent, important public health problem.”The FDA has required over-the-counter acetaminophen to carry a warning that the drug can cause “severe liver damage” since 2009. Prescription medications that contain acetaminophen must warn that overdosing can lead to “death,” but over-the-counter acetaminophen isn’t required to do so. About 60 percent of the drug is sold without a prescription.
Acetaminophen Is Prevalent in Commonly Used Drugs
Acetaminophen is in more than 600 over-the-counter and prescription medicines including NyQuil®, Excedrin®, Sudafed® and common cold medications.
The FDA has set the recommended maximum for adults at 4,000 milligrams per day. You can reach this limit pretty quickly. For example, one tablet of Extra Strength Tylenol contains 500 mg. Taking more than two tablets every six hours will put you at the maximum in just four doses. If you take these for three or four days, you’d be putting yourself at risk.
Because many people don’t understand or even realize that acetaminophen is in many over-the-counter drugs, they combine them not knowing they are harming themselves. If you’ve even taken a dose of Tylenol at the same time with a dose of over-the-counter cold medicine like Mucinex®, Triaminic®, Dimetapp®, Robitussin®, or Vicks®, then you unknowingly put yourself at risk by double-dipping.
How to Lessen Your Risk
Acetaminophen is safe and effective when used as directed. There are certain things you can do to get the benefits of acetaminophen while lessening your risk
- Only use acetaminophen when you need it.
- Read labels of over-the-counter medicines carefully.
- Avoid taking multiple drugs with acetaminophen at the same time. Ask the pharmacist if your prescription pain medicine contains acetaminophen.
- Be especially careful to avoid overdose if you continue the medication for more than five days.
- Don’t drink alcohol when you take acetaminophen. Alcohol increases the chance of liver damage.
- Call your doctor right away if you think you have taken too much acetaminophen.
Although you’ve probably heard this before, it bears repeating: Always let your doctor know what drugs you are taking – prescription, nonprescription and supplements. He or she can help you determine if you’re taking them correctly.
Linda Ly, M.D., is a Family Medicine physician who cares for patients at Meyerland Plaza Clinic. Her clinical interests include preventive medicine, hypertension and diabetes.